Penicillin allergy

exp date isn't null, but text field is

  • Around 1 in 10 patients who are admitted to hospital have a penicillin allergy label.
  • Only 10%, or so, of patients with a penicillin allergy label have actually experienced a true hypersensitivity reaction.
  • Using non-betalactam based antibiotics is clearly associated with harm from worse outcomes from the infection being managed as well as additional toxicity from the antibiotics used.
  • Therefore removing a penicillin allergy label can be a really useful procedure for patient care and safety and a great thing to do for antimicrobial stewardship.

DEFINITION OF SEVERE ALLERGY

Severe allergy
  • Anaphylaxis OR
  • Angioedema OR
  • Severe Cutaneous Adverse Reaction (SCAR):
    • Steven-Johnson Syndrome / Toxic Epidermal Necrolysis
    • Drug Reaction with Eosinophilia & Systemic Symptoms
    • Acute Generalised Exanthematous Pustulosis
Non-severe allergy Any reaction other than anaphylaxis/angioedema or SCAR

Penicillin allergy delabelling

Cross reactivity between beta-lactams

  • Allergy to all beta-lactams is unlikely to exist.
  • Most patients are allergic to the side-chain of the drug rather than the beta-lactam ring; therefore, side chain homology determines cross-reactivity.
  • Important cross-reactions include:
    • Amoxicillin & 1st-generation cephalosporins (cefalexin/cefazolin)
    • Ceftazidime & Aztreonam
  • Cross-reactivity between penicillins and cephalosporins is ~2%, and mostly with 1st-generation cephalosporins; cross-reactivity with aztreonam/carbapenems is rare (<1%)

Reasons to delabel patients

  • Allows you to use penicillin antibiotics for current infection (and all future infections)
  • Avoiding use of beta-lactams is associated with worse outcomes and more side effects
  • Patients with a penicillin allergy label are more likely to come to harm through drug toxicity and poor outcomes from using non-beta lactam antibiotics.
Who should not be delabelled
  • Anaphylaxis/Angioedema: Delabelling these patients is high-risk, and not done as an inpatient.
  • People with a history of a Severe Cutaneous Adverse Reaction (SCAR); these are type 4 hypersensitivity reactions,
    • Steven-Johnson Syndrome/Toxic Epidermal Necrolysis
    • Drug Reaction with Eosinophilia & Systemic Symptoms (DRESS)
    • Acute Generalised Exanthematous Pustulosis (AGEP)

Assessing suitability for delabelling

ASSESSMENT PROTOCOL

Step 1. History

Take a detailed history of the allergy (see below): Sources of information include the patient, relatives, TRAK notes, ECS and general practice.

Step 2. Calculate PENFAST Score

Use PENFAST a validated scoring system for assessing reported penicillin allergy.

PEN Penicillin allergy reported by patient If yes proceed with assessment
F Five years or less since reaction 2 Points
A Anaphylaxis 2 points
S Severe cutaneous adverse reaction 2 points
T Treatment for reaction required 1 point

Interpret as follows:

Score Risk of true hypersensitivity reaction/allergy Recommendations
0 <1% Suitable for delabelling (unless SCAR)
1-2 5% Suitable for delabelling (unless SCAR)
3 20%

Do not use penicillins; continue label as ‘penicillin-allergic’

4-5 50%

Do not use penicillins OR cephalosporins

Continue to label as ‘penicillin-allergic’

Patients tend to fall into 3 broad categories:

Can be delabelled instantly

Already given penicillin since the ‘allergy’ was documented OR ‘Allergy’ is really a side effect (e.g. nausea)

Consider for penicillin challenge

PENFAST score 0-3

Do not challenge

PENFAST score 4-5

Previous anaphylaxis/angioedema or SCAR

Step 3. Onward referral

Refer for penicillin challenge to local specialist or infectious diseases.

Step 4. Document delabelling

If directly delabelling patients, modify allergy status on TRAK and notify primary care asking for allergy to be modified on ECS also.

Taking a penicillin allergy history

DRUG

  • What antibiotic was the patient given?
  • Was it an injection or a tablet?

REACTION

  • When (Days, weeks, years ago)?
  • What (GI upset, facial swelling, anaphylaxis etc.)? 
  • Where (community, GP practice, hospital)
  • Onset after taking antibiotic (Minutes, hours, weeks)
  • Treatment required (in particular, was adrenaline given)?
  • Has a Severe Cutaneous Adverse Reaction (SCAR) occurred? These are a type 4 hypersensitivity reaction, and include:
    • Steven-Johnson Syndrome/Toxic Epidermal Necrolysis
    • Drug Reaction with Eosinophilia & Systemic Symptoms (DRESS)
    • Acute Generalised Exanthematous Pustulosis (AGEP)

OTHER SOURCES OF HISTORY

  • GP: Phone to ask:
    • If there are details in the primary care record.
    • If the patient has received other penicillins (amoxicillin/flucloxacillin/co-amoxiclav) since the documented reaction?
  • Trak: Has the patient ever received another type of penicillin? Check previous admissions